Can you overdose (OD) on tramadol?
Yes. You can overdose on tramadol.
Although the amount of a drug it’s necessary to take to overdose varies greatly, most drug overdoses are unintentional. And a tramadol overdose can be avoided. What can you do to protect yourself from an accidental tramadol overdose? And what happens when you take too much tramadol? We explore more here, along with the risk factors for tramadol overdose. Your questions about tramadol addictive drug and overdose are welcomed at the end.
Can you overdose on tramadol?
Yes. You can overdose on tramadol. However, how much tramadol to overdose will vary from person to person, depending on previous exposure to narcotic pain medications. Plus, if you are mixing tramadol and alcohol, your risk of overdose increases. But even without overdosing on tramadol, it’s possible to suffer severe health complications when you take too much tramadol.
What happens when you overdose on tramadol?
The most dangerous complication of tramadol overdose is slowed or shallow breathing. Tramadol overdose can cause your breathing to stop completely. Other medications combined with the tramadol may also cause overdose, or make these effects more pronounced.
Keep in mind that if you are taking tramadol to get high, tramadol abuse increases your risk of death and overdose. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor. You’re much more likely to overdose when you chew, crush, snort or inject tramadol pills.
How many tramadol is too much?
The amount of tramadol you need to take to overdose depends on your previous exposure to opioids. You can take more tramadol safely if your body is already tolerant to tramadol, opiates, or opioids. The safe doses for tramadol will vary between different strengths and formulas of tramadol. For example, if tramadol is mixed with other medications, such as acetaminophen, it can be much easier to overdose on the combined product. And if you’ve developed a tolerance to tramadol, you’ll have to have your dosage increased under a doctor’s direction – and you should never start taking more without your doctor’s input to avoid the risk of accidental overdose.
It would be difficult for an adult to take enough tramadol to be fatal. However, it’s very easy to exceed the maximum safe dose of 450 mg tramadol a day. And at doses around 500 mg many people begin to experience seizures and serotonin syndrome. Furthermore, a tramadol OD is a little more difficult with stronger medications – fatalities have been reported at doses between 2.65 and 8.2 g, which is 5-18 times the recommended maximum daily dosage.
Because of these risks, you only should take the amount of tramadol prescribed to you by your doctor. Never take more than recommended by a medical professional, and only take this oral medication as directed.
Tramadol overdose help
If you’ve taken a high dose of tramadol and experience adverse side effects, the outlook is good. Prognosis and recovery without long term damage is possible if breathing has not been compromised. Realistically, you’ll probably recover because it’s so hard to OD on tramadol.
In a more serious case of tramadol overdose, your doctor may administer oxygen to help you breath better. This is because although uncommon, tramadol overdose can be deadly. The lack of oxygen reaching your brain due to depressed breathing can cause permanent brain damage. Luckily it’s hard to accidentally take this much tramadol.
Overdose on tramadol questions
If you have any questions about safe amounts of tramadol in your system, please leave them here. We are happy to try to help answer your questions about tramadol, and will try to respond with a personal and prompt reply for all legitimate queries.